Tohoku Mathematical Journal

Shadows of blow-up algebras

Paolo Aluffi

Full-text: Open access

Abstract

We study different notions of blow-up of a scheme $X$ along a subscheme $Y$, depending on the datum of an embedding of $X$ into an ambient scheme. The two extremes in this theory are the ordinary blow-up, corresponding to the identity, and the 'quasi-symmetric blow-up', corresponding to the embedding of $X$ into a nonsingular variety. We prove that this latter blow-up is intrinsic of $Y$ and $X$, and is universal with respect to the requirement of being embedded as a subscheme of the ordinary blow-up of some ambient space along~$Y$.

We consider these notions in the context of the theory of characteristic classes of singular varieties. We prove that if $X$ is a hypersurface in a nonsingular variety and $Y$ is its 'singularity subscheme', these two extremes embody respectively the conormal and characteristic cycles of $X$. Consequently, the first carries the essential information computing Chern-Mather classes, and the second is likewise a carrier for Chern-Schwartz-MacPherson classes. In our approach, these classes are obtained from Segre class-like invariants, in precisely the same way as other intrinsic characteristic classes such as those proposed by Fulton, and by Fulton and Johnson.

We also identify a condition on the singularities of a hypersurface under which the quasi-symmetric blow-up is simply the linear fiber space associated with a coherent sheaf.

Article information

Source
Tohoku Math. J. (2), Volume 56, Number 4 (2004), 593-619.

Dates
First available in Project Euclid: 11 April 2005

Permanent link to this document
https://projecteuclid.org/euclid.tmj/1113246753

Digital Object Identifier
doi:10.2748/tmj/1113246753

Mathematical Reviews number (MathSciNet)
MR2097164

Zentralblatt MATH identifier
1061.14006

Subjects
Primary: 14C17: Intersection theory, characteristic classes, intersection multiplicities [See also 13H15]
Secondary: 13A30: Associated graded rings of ideals (Rees ring, form ring), analytic spread and related topics

Keywords
Characteristic classes singularities Rees and symmetric algebras blowups

Citation

Aluffi, Paolo. Shadows of blow-up algebras. Tohoku Math. J. (2) 56 (2004), no. 4, 593--619. doi:10.2748/tmj/1113246753. https://projecteuclid.org/euclid.tmj/1113246753


Export citation

References

  • P. Aluffi and J.-P. Brasselet, Interpolation of characteristic classes of singular hypersurfaces, Adv. Math. 180 (2003), 692--704.
  • P. Aluffi, MacPherson's and Fulton's Chern classes of hypersurfaces, Internat. Math. Res. Notices (1994), 455--465.
  • P. Aluffi, Singular schemes of hypersurfaces, Duke Math. J. 80 (1995), 325--351.
  • P. Aluffi, Chern classes for singular hypersurfaces, Trans. Amer. Math. Soc. 351 (1999), 3989--4026.
  • P. Aluffi, Differential forms with logarithmic poles and Chern-Schwartz-MacPherson classes of singular varieties, C. R. Acad. Sci. Paris Sér. I Math. 329 (1999), 619--624.
  • P. Aluffi, Weighted Chern-Mather classes and Milnor classes of hypersurfaces, In Singularities---Sapporo 1998, pages 1--20, Kinokuniya, Tokyo, 2000.
  • P. Aluffi, Computing characteristic classes of projective schemes, J. Symbolic Comput. 35 (2003), 3--19.
  • J.-L. Brylinski, A. S. Dubson and M. Kashiwara, Formule de l'indice pour modules holonomes et obstruction d'Euler locale, C. R. Acad. Sci. Paris Sér. I Math. 293 (1981), 573--576.
  • J.-P. Brasselet, D. Lehmann, J. Seade and T. Suwa, Milnor numbers and classes of local complete intersections, Proc. Japan Acad. Ser. A Math. Sci. 75 (1999), 179--183.
  • J. Briançon, P. Maisonobe and M. Merle, Localisation de systèmes différentiels, stratifications de Whitney et condition de Thom, Invent. Math. 117 (1994), 531--550.
  • N. Bourbaki, Elements of mathematics, Algebra, Part I: Chapters 1-3, Translated from the French, Hermann, Paris, 1974.
  • J.-P. Brasselet and M.-H. Schwartz, Sur les classes de Chern d'un ensemble analytique complexe, In The Euler-Poincaré characteristic (French), pages 93--147, Soc. Math. France, Paris, 1981.
  • G. Fischer, Lineare Faserräume und kohärente Modulgarben über komplexen Räumen, Arch. Math. (Basel) 18 (1967), 609--617.
  • W. Fulton and K. Johnson, Canonical classes on singular varieties, Manuscripta Math. 32 (1980), 381--389.
  • W. Fulton, Intersection theory, Springer-Verlag, Berlin, 1984.
  • A. Grothendieck, Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas, Inst. Hautes Études Sci. Publ. Math. 32 (1967).
  • D. R. Grayson and M. E. Stillman, Macaulay 2, a software system for research in algebraic geometry, Available at http://www.math.uiuc.edu/Macaulay2.
  • R. Hartshorne, Algebraic geometry, Graduate Texts in Mathematics, No. 52, Springer-Verlag, New York, 1977.
  • C. Huneke, On the symmetric and Rees algebra of an ideal generated by a $d$-sequence, J. Algebra 62 (1980), 268--275.
  • S. Keel, Intersection theory of linear embeddings, Trans. Amer. Math. Soc. 335 (1993), 195--212.
  • G. Kennedy, MacPherson's Chern classes of singular algebraic varieties, Comm. Algebra 18 (1990), 2821--2839.
  • R. D. MacPherson, Chern classes for singular algebraic varieties, Ann. of Math. (2) 100 (1974), 423--432.
  • A. Micali, Sur les algèbres universelles, Ann. Inst. Fourier (Grenoble) 14 fasc. 2 (1964), 33--87.
  • A. Parusiński, Limits of tangent spaces to fibres and the $w\sb f$ condition, Duke Math. J. 72 (1993), 99--108.
  • D. Perkinson, Curves in Grassmannians, Trans. Amer. Math. Soc. 347 (1995), 3179--3246.
  • A. Parusiński and P. Pragacz, Characteristic classes of hypersurfaces and characteristic cycles, J. Algebraic Geom. 10 (2001), 63--79.
  • C. Sabbah, Quelques remarques sur la géométrie des espaces conormaux, Differential systems and singularities (Luminy, 1983), Astérisque 130 (1985), 161--192.
  • M.-H. Schwartz, Classes caractéristiques définies par une stratification d'une variété analytique complexe, C. R. Acad. Sci. Paris (1965), 3535--3537.
  • M.-H. Schwartz, Classes caractéristiques définies par une stratification d'une variété analytique complexe. I, C. R. Acad. Sci. Paris (1965), 3262--3264.
  • J. Schürmann, A generalized Verdier-type Riemann-Roch theorem for Chern-Schwartz-MacPherson classes, Preprint, 2001.
  • J. Schürmann, Private communication, 2001.
  • T. Suwa, Classes de Chern des intersections complètes locales, C. R. Acad. Sci. Paris Sér. I Math. 324 (1997), 67--70.
  • T. Suwa, Characteristic classes of singular varieties, Sūgaku 52 (2000), 376--393.
  • G. Valla, On the symmetric and Rees algebras of an ideal, Manuscripta Math. 30 (1980), 239--255.
  • W. V. Vasconcelos, Arithmetic of blowup algebras, Cambridge University Press, Cambridge, 1994.
  • S. Yokura, On characteristic classes of complete intersections, In Algebraic geometry: Hirzebruch 70 (Warsaw, 1998), pages 349--369, Amer. Math. Soc., Providence, RI, 1999.